Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 173, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Sep 8, 2012, 5:06 PM EDT for 4 counties in Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2012, 5:06 PM EDT (21:06 UTC)
- Expired
- Sep 8, 2012, 5:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caroline County, VA, Hanover County, VA, King and Queen County, VA, King William County, VA
The radar
The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:12 PM EDT | TSTM WND DMG | 1 Sse Campbell Corner, VA | TREE DOWN ON SIGNBOARD RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS51 KAKQ 082106 SVRAKQ VAC033-085-097-101-082145- /O.NEW.KAKQ.SV.W.0173.120908T2106Z-120908T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 506 PM EDT SAT SEP 8 2012 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA... CENTRAL HANOVER COUNTY IN CENTRAL VIRGINIA... NORTHWESTERN KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA... NORTHWESTERN KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA... * UNTIL 545 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAWN...OR 7 MILES NORTHEAST OF ASHLAND...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANGOHICK AROUND 510 PM EDT. BEULAHVILLE AROUND 520 PM EDT. NEWTOWN AND AYLETT AROUND 525 PM EDT. SAINT STEPHENS CHURCH AROUND 530 PM EDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DUANE FORK...EPWORTH...GLOBE...GETHER...POLLARDS CORNER...UPSHAW...OWENTON AND BISCOE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER... INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A BASEMENT. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3798 7708 3777 7701 3778 7748 3787 7748 TIME...MOT...LOC 2105Z 265DEG 30KT 3784 7734 WIND...HAIL 60MPH <.75IN $$ MONTEFUSCO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:26 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 8, 3:26 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT SAT SEP 8 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE
BUILDS INTO THE AREA SUNDAY AND REMAINS SITUATED OVER THE REGION
THROUGH MUCH OF THE UPCOMING WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SVR TSTM WATCH 638 NOW IN EFFECT THROUGH 02Z/10PM...
LATEST WV SAT IMAGERY NICELY DEPICTS DIGGING MID-LVL TROUGH TAKING
ON A NEGATIVE TILT AS IT AMPLIFIES AND DIGS INTO THE OHIO VALLEY
AND THE MID-SOUTH, AS THE STRONG ATTENDANT COLD FRONT CONTINUES
TO SWEEP ACROSS THE MTNS INTO WESTERN PORTIONS OF PA/MD AND WV.
LOW STRATUS ACROSS THE SE OF EARLIER TDA HAS BECOME A SCT-BKN CU
FIELD, WITH ADDITIONAL CU NOW POPPING UP ACROSS THE WEST. 0-6 KM
BULK SHEAR HAS BEGUN TO INCREASE AS EXPECTED AS THE FRONT
APPROACHES. 30-35KT OF 0-6KM SHEAR IS EXPECTED BY LATE AFTN,
COINCIDENT WITH MLCAPE VALUES IN THE 1000-1500 J/KG RANGE. FRONT
CROSSES INTO FAR WEST BETWEEN 5-7PM, THE I-95 CORRIDOR BY 7-10PM
AND CLEARING DELMARVA BY MIDNIGHT.
ALTHOUGH BEST DYNAMICS AND LOW-LVL JET REMAIN CONFINED NORTH/WEST
OF THE FA...WILL CONTINUE TO SEE ISO-SCT SHRA/TSRA ACTIVITY
DEVELOPING ALONG PRE-FRONTAL/COASTAL TROUGH, WITH THIS ACTIVITY
EXPECTED TO CONGEAL INTO A MORE ORGANIZED SQUALL LINE/BROKEN LINE
SEGMENT WEST OF I-95 AFTER 4-5PM, SWEEPING SOUTHEAST ACROSS THE
LOCAL AREA INTO THIS EVENING. ACCORDINGLY, A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED THROUGH THIS EVENING. BIGGEST THREAT WILL
BE DAMAGING WINDS DUE TO STEEP LO-LVL LAPSE RATES AND STRONG
SHEAR ASSOCIATED WITH THE ARRIVING POTENT FRONT. LARGE HAIL IS
POSSIBLE, THOUGH FAR LESS LIKELY AS MID-LVL LAPSE RATES ARE WEAK
(5-5.5 C/KM). SCT SHRAS EXPECTED TO CONTINUE AFTER SUNSET BEHIND
THE FRONT AS DEPICTED BY THE INCOMING 12Z ECMWF...BEFORE TAPERING
OFF LATE TONIGHT FROM WEST TO EAST. FRONT WILL SLOW A BIT ACROSS
THE SOUTHEAST, SLIDING OFFSHORE OVERNIGHT. ACCORDINGLY, SCT RAIN
SHRAS LKLY TO PERSIST INTO SUN MORNING OVER FAR SE COUNTIES
(EXTREME SE VA/NE NC) WITH CLEARING OVER THESE AREAS LIKELY
DELAYED UNTIL AFTER SUNRISE SUN MORNING. AS FOR TEMPS...EARLY
MORNING LOWS WILL RANGE FROM THE UPR 50S OVER NW AREAS TO THE UPR
60S OVER SE VA/NC.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
STRONG N-NW FLOW BEHIND THE EXITING COLD FRONT WILL PROVIDE FOR A
PLEASANT AND DRY DAY SUNDAY. WITH THE SECONDARY MID-LVL TROUGH
STILL PIVOTING THROUGH THE NE AND MID-ATLANTIC STATES SUNDAY
BEFORE PIVOTING OFFSHORE EARLY MONDAY. OTHERWISE, EXPECT N/NW
FLOW TO ALLOW MARKEDLY COOLER, DRIER AIRMASS TO SPILL ACROSS THE
REGION THROUGH THE PERIOD, WITH LITTLE MORE THAN A FEW-SCT MID
LEVEL CLOUDS EACH DAY. H85 TEMPS FALLING TO AROUND 10C SUPPORTS
HIGH TEMPS IN THE UPR 70S TO AROUND 80. EARLY MORNING LOWS IN THE
MID 50S INLAND TO LOWER 60S COASTAL ZONES.
~1026MB SFC HIGH PRESSURE WILL CONTINUE TO BUILD TO THE NORTH
MONDAY BEFORE RIDGING DOWN THE EASTERN SEABOARD TUESDAY THROUGH
MIDWEEK. RESULTANT NORTH-NORTHEASTERLY FLOW WILL BRING CONTINED
PLEASANT AND DRY CONDITIONS THROUGH MIDWEEK. HIGHS ONCE AGAIN
RIGHT AROUND 80 DEGREES UNDER A PARTLY TO MOSTLY SUNNY SKY.
CHILLY EARLY MORNING LOWS TUESDAY MORNING GENERALLY IN THE 50S TO
NEAR 60.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DRY WEATHER WILL CONTINUE THROUGH THE END OF THE WORK WEEK. SOME
CHANGES MAY BE IN STORE BY THE WEEKEND. TEMPERATURES WILL BE
SEASONABLE THROUGH SATURDAY BUT WILL GRADUALLY CLIMB DURING THE
EXTENDED PERIOD.
THE EURO AND GFS ARE IN GENERAL AGREEMENT THROUGH THE PERIOD. AN
ACTIVE WEATHER PATTERN WILL REMAIN TO THE NORTH OF THE AREA NEAR THE
US/CANADIAN BORDER. TROUGHING ACROSS THE UPPER MIDWEST WILL RESULT
IN UPPER LEVEL HIGH PRESSURE BUILDING OVER THE MID ATLANTIC STATES
THURSDAY AND FRIDAY. THE TROUGH AND AN ASSOCIATED SURFACE FRONT
APPROACH THE AREA FROM THE WEST SATURDAY AND MAY RESULT IN SCATTERED
SHOWER AND TSTM ACTIVITY BY THE WEEKEND. MODELS DIFFER SIGNIFICANTLY
WITH THE DETAILS OF THIS TROUGH AS IT CROSSES THE OHIO VALLEY. HPC
AND MOS GUIDE ARE NOT AT ALL BULLISH WITH POPS AND CAPPED OUR CWA AT
20 PERCENT FOR SATURDAY.
HIGH TEMPERATURES ARE FORECAST IN THE LOWER 80S WEDNESDAY EXCEPT
UPPER 70S NEAR THE COAST. THESE WARM INTO THE MID TO UPR 80S BY
FRIDAY EXCEPT SLIGHTLY COOLER NEAR THE COAST. MAXIMUM READINGS
SHOULD HOLD LOW TO MID 80S ACROSS THE AREA SATURDAY MAINLY DUE TO
INCREASING CLOUD COVER. LOWS WEDNESDAY MORNING SHOULD RANGE FROM THE
LOW TO MID 50S WELL INLAND TO THE LOW TO MID 60S NEAR THE COAST...
THEN WARM TO AROUND 60 WELL INLAND TO THE MID AND UPR 60S AT THE
SHORE SATURDAY MORNING.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
GUSTY S-SW WINDS HAVE INCREASED EARLY THIS AFTN AND WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON AS A COLD FRONT APPROACHES THE AREA
AND ALLOWS THE PRESSURE GRADIENT TO TIGHTEN UP. BEST THUNDERSTORM
CHANCES WILL OCCUR AT KRIC AFTER 08/2000Z. REST OF THE TAF SITES
HAVE BEEN IN LOW CLOUDS MOST OF THE DAY AND THUNDERSTORM CHANCES ARE
NOT AS FAVORABLE...WILL THEREFORE HOLD TO VCTS WORDING FOR NOW.
GREATEST THREAT WITH THUNDERSTORMS TODAY WILL BE STRONG DOWNBURST
WINDS AND HEAVY RAIN. WINDS WILL STAY OUT OF THE S-SW
TODAY...BACKING TO THE SE JUST AHEAD OF THE FRONT DUE TO INFLOW
WINDS. WIND SPEEDS SHOULD DIE DOWN AND VEER TO THE W-NW IN AREAS OF
WIDESPREAD PRECIPITATION. ONCE PRECIP HAS ENDED...WINDS WILL BE OUT
OF THE NORTH SUNDAY THROUGH TUESDAY AS HIGH PRESSURE AND DRY
CONDITIONS PREVAIL.
&&
.MARINE...
BREEZY S-SW WINDS OF 15-20 KT WILL COMMON OVER THE WATERS REST OF
TODAY AS A COLD FRONT APPROACHES THE REGION. THE FRONT CROSSES THE
WATERS LATE THIS EVENING INTO THE OVERNIGHT HOURS. EXPECT
THUNDERSTORMS ALONG THE LEADING EDGE...THEN TRANSITIONING INTO
STEADY RAIN WITH A WIND SHIFT TO THE NW-NNW. STILL EXPECTING A SURGE
TONIGHT BEHIND THE FRONT (GENERALLY 20-25 KT) AND SCA FLAGS THROUGH
MID DAY SUNDAY BEFORE CONDITIONS WANE. A SECOND ROUND OF SCA FLAGS
DUE TO CAA OVER WARMER WATERS AND PERSIST N WINDS ARE ANTICIPATED
SUNDAY NIGHT...FOLLOWED BY A POTENTIAL WEAKER SURGE MONDAY NIGHT.
RATHER THAN CARRY AN EXTENDED PERIOD OF SCA HEADLINES...WILL OPT TO
TACKLE HEADLINES EACH DAY.
LONG PERIOD SWELL WILL CONTINUE ALONG ATLANTIC COASTAL WATERS DUE TO
TROPICAL STORM LESLIE TRACKING INTO NEWFOUNDLAND EARLY NEXT WEEK.
PER THE OCEAN PREDICTION CENTER...SWELL FROM LESLIE SHOULD LAST
THROUGH MONDAY...HOWEVER HURRICANE MICHAEL IS PROGGED TO TAKE A
SIMILAR STORM TRACK AS LESLIE AND COULD EXTEND LONG PERIOD SWELL
THROUGH TUESDAY OR WEDNESDAY.
&&
.EQUIPMENT...
OBS AT KSBY UNAVAILABLE THROUGH THE WEEKEND DUE TO COMMS ERROR. SEE
PNSAKQ FOR DETAILS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT SUNDAY FOR ANZ635>638.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR ANZ630>634.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ650-652-654-
656-658.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAS/MAM
LONG TERM...LSA
AVIATION...BMD
MARINE...BMD
EQUIPMENT...Hazardous weather outlook, Sep 8, 3:46 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 346 PM EDT SAT SEP 8 2012 MDZ021>024-NCZ012-VAZ048-049-060>094-092000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON- 346 PM EDT SAT SEP 8 2012 ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT WILL CROSS THE REGION LATE TODAY INTO TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. NCZ013>017-030>032-VAZ095>097-092000- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- 346 PM EDT SAT SEP 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL CROSS THE REGION LATE TODAY INTO TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ102-VAZ098-092000- OUTER BANKS CURRITUCK-VIRGINIA BEACH- 346 PM EDT SAT SEP 8 2012 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. ADDITIONALLY...A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MDZ025-VAZ099-100-092000- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 346 PM EDT SAT SEP 8 2012 ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. SEVERE THUNDERSTORM WATCH. ADDITIONALLY...A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. ANZ650-652-654-092000- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- 346 PM EDT SAT SEP 8 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. ANZ656-658-092000- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 346 PM EDT SAT SEP 8 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ635>638-092000- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- 346 PM EDT SAT SEP 8 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. ANZ630>632-634-092000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- 346 PM EDT SAT SEP 8 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE LOWER CHESAPEAKE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. ANZ633-092000- CURRITUCK SOUND- 346 PM EDT SAT SEP 8 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. BMD
In the hours before
Local storm report, Sep 8, 4:29 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG HOLLY GROVE 37.80N 77.82W
09/08/2012 LOUISA VA 911 CALL CENTER
TREE DOWN ACROSS ROAD
&&
EVENT NUMBER AKQ1200732
LALEXANDSpecial weather statement, Sep 8, 4:30 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT SAT SEP 8 2012
VAZ060-066>068-070-080-082130-
AMELIA-CHESTERFIELD-DINWIDDIE-LUNENBURG-NOTTOWAY-PRINCE EDWARD-
430 PM EDT SAT SEP 8 2012
...A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS
AMELIA...CHESTERFIELD...CITY OF COLONIAL HEIGHTS...PRINCE
EDWARD...LUNENBURG...DINWIDDIE AND NOTTOWAY COUNTIES THROUGH 530 PM
EDT...
AT 430 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM AMELIA COURTHOUSE TO CREWE...MOVING EAST AT 25
MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...SCOTTS FORK...
PATTERSONS STORE...WELLVILLE...SPAINVILLE...WINTERPOCK...HEBRON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3738 7796 3741 7740 3738 7739 3739 7737
3738 7736 3738 7732 3740 7730 3738 7731
3736 7730 3714 7756 3711 7828
JOLocal storm report, Sep 8, 4:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG MONTPELIER 37.81N 77.68W
09/08/2012 HANOVER VA 911 CALL CENTER
TREES REPORTED DOWN ACROSS THE WESTERN PORTION OF
HANOVER COUNTY.
&&
EVENT NUMBER AKQ1200733
JOSpecial weather statement, Sep 8, 4:49 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT SAT SEP 8 2012
VAZ049-061>064-082115-
CAROLINE-CUMBERLAND-GOOCHLAND-HANOVER-LOUISA-
449 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
GOOCHLAND...HANOVER AND CAROLINE COUNTIES THROUGH 515 PM EDT...
AT 449 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FREDERICKS HALL TO GEORGES
TAVERN...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ORCHID...AND...GUM
SPRING...LOCUST CREEK...AND...IRWIN...MAIDENS...AND...GOOCHLAND...
DABNEYS...AND...MABELTON...RUTHER GLEN...AND...MONTPELIER.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3811 7786 3808 7779 3802 7772 3800 7764
3811 7751 3808 7731 3770 7760 3770 7763
3761 7766 3763 7784 3769 7791 3768 7795
3765 7795 3769 7817
JOSpecial weather statement, Sep 8, 4:56 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SAT SEP 8 2012
VAZ065-082200-
MECKLENBURG VA-
456 PM EDT SAT SEP 8 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG COUNTY...
AT 451 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
RICHARDSON TO 7 MILES SOUTHWEST OF VIRGILINA...MOVING EAST AT 25 MPH.
* WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* THESE STORMS WILL BE NEAR BASKERVILLE...BEECHWOOD...LA CROSSE...
EPPES FORK...AND PALMER SPRINGS.
LAT...LON 3655 7874 3658 7872 3664 7872 3666 7871
3667 7868 3674 7845 3675 7803 3654 7805
3653 7864 3654 7873
DEROSASpecial weather statement, Sep 8, 5:01 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT SAT SEP 8 2012
VAZ048-060>062-066>071-079-082200-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA
VA-GOOCHLAND VA-HENRICO VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
501 PM EDT SAT SEP 8 2012
...A LINES OF STRONG THUNDERSTORMS MOVING INTO PRINCE
EDWARD...CUMBERLAND...NOTTOWAY...AMELIA AND POWHATAN COUNTIES...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LAKESIDE VILLAGE TO 5 MILES SOUTHEAST OF
DARLINGTON HEIGHTS...OR FROM 7 MILES NORTH OF CUMBERLAND TO 8 MILES
NORTHWEST OF KEYSVILLE...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
STODDERT AROUND 505 PM EDT...
HATCHERS AROUND 510 PM EDT...
PROVOST AROUND 515 PM EDT...
LAKE POWHATAN AROUND 520 PM EDT...
POWHATAN AROUND 525 PM EDT...
WORSHAMS AROUND 530 PM EDT...
WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.
RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
LAT...LON 3734 7852 3735 7846 3761 7827 3768 7824
3770 7825 3766 7798 3769 7792 3764 7783
3759 7755 3701 7801 3702 7846 3708 7846
3709 7850 3714 7853 3714 7859 3717 7864
DAPThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:47 PM EDT | Special Weather Statement | AKQ | Fluvanna | 58 min |
| Sep 8, 3:28 PM EDT | Special Weather Statement | AKQ | Fluvanna | 62 min |
| Sep 8, 3:56 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna, Goochland, Louisa | 34 min |
| Sep 8, 4:13 PM EDT | Special Weather Statement | AKQ | Fluvanna | 32 min |
| Sep 8, 4:22 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 38 min |
| Sep 8, 4:25 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, Louisa | 35 min |
| Sep 8, 4:30 PM EDT | Special Weather Statement | AKQ | Amelia, Chesterfield, Nottoway | 60 min |
| Sep 8, 4:38 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 52 min |
| Sep 8, 4:49 PM EDT | Special Weather Statement | AKQ | Caroline, Goochland, Louisa | 26 min |
| Sep 8, 4:56 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 64 min |
| Sep 8, 4:59 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Henrico, Louisa, Powhatan | 31 min |
| Sep 8, 5:01 PM EDT | Special Weather Statement | AKQ | Amelia, Cumberland, Nottoway, Powhatan, Prince Edward | 59 min |
| Sep 8, 5:09 PM EDT | Special Weather Statement | AKQ | Caroline, Essex, Goochland, Hanover, Westmoreland | 51 min |
| Sep 8, 5:27 PM EDT | Special Weather Statement | AKQ | City of Hopewell | 33 min |
| Sep 8, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, King and Queen, King William, Richmond | 45 min |
| Sep 8, 5:50 PM EDT | Special Weather Statement | AKQ | Charles City, Henrico, King and Queen, King William, New Kent, Prince George and 4 more | 55 min |
| Sep 8, 5:57 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 48 min |
| Sep 8, 5:58 PM EDT | Special Weather Statement | AKQ | Amelia, Brunswick, Chesterfield, Dinwiddie, Greensville, Nottoway and 1 more | 62 min |
| Sep 8, 6:11 PM EDT | Special Weather Statement | AKQ | Westmoreland | 19 min |
| Sep 8, 6:24 PM EDT | Special Weather Statement | AKQ | Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 51 min |
| Sep 8, 6:52 PM EDT | Special Marine Warning | AKQ | 83 min | |
| Sep 8, 6:56 PM EDT | Special Marine Warning | AKQ | 94 min | |
| Sep 8, 6:57 PM EDT | Special Weather Statement | AKQ | James City, Prince George, Surry, Sussex, City of Hopewell, City of Petersburg and 1 more | 63 min |
| Sep 8, 7:04 PM EDT | Special Weather Statement | AKQ | Greensville, Southampton, City of Emporia | 56 min |
| Sep 8, 7:37 PM EDT | Special Marine Warning | AKQ | 83 min | |
| Sep 8, 7:43 PM EDT | Special Weather Statement | AKQ | York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg | 62 min |
| Sep 8, 7:50 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.